Texas, 2008

Wildfire in Texas, February 12, 2008

February 12, 2008 · NWS BRO · 1 event in 1 county or zone

A pre-frontal trough moving across the central and eastern Lower Rio Grande Valley, and one that helped trigger some severe weather toward the coast, brought a brief period of strong and gusty northwest winds, with sustained values between 20 and 30 mph and gusts to just below 40 mph, across the central and western portions of the Valley by mid to late afternoon. With dry ground and falling…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A pre-frontal trough moving across the central and eastern Lower Rio Grande Valley, and one that helped trigger some severe weather toward the coast, brought a brief period of strong and gusty northwest winds, with sustained values between 20 and 30 mph and gusts to just below 40 mph, across the central and western portions of the Valley by mid to late afternoon. With dry ground and falling humidity, the wind set the stage for elevated fire growth potential, realized in Starr County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 12, 1:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 12, 1:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
131 PM CST TUE FEB 12 2008

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE THE LINE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS CONTINUES TO MOVE
SOUTHWARD TOWARDS THE UPPER TX COAST BUT NOT MUCH DEVELOPMENT
TOWARDS THE COASTAL BEND. IT APPEARS THE WARMER TEMPERATURES AT
850MB CONTINUE TO PROVIDE A LID FOR CONVECTION TO DEVELOP ACROSS
THE RIO GRANDE PLAINS BUT THE FRONT SHOULD ERODE THE CAP AND SOME
ISOLATED TO SCATTERED SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO
SHOULD STILL DEVELOP ACROSS DEEP SOUTH TX LATE THIS AFTERNOON INTO
EARLY EVENING BEFORE THE FRONT MOVES THROUGH THE AREA. WILL KEEP A
SLIGHT CHANCE OF RAIN FOR EARLY EVENING. OTHERWISE...A DRYING AND
COOLING TREND IS EXPECTED TONIGHT INTO WEDNESDAY AS HIGH PRESSURE
BUILDS INTO THE CWA IN THE WAKE OF THE FRONT. RETURN FLOW IS
EXPECTED TO DEVELOP LATE WEDNESDAY WITH LOW PRESSURE DEVELOPING
OVER THE CENTRAL PLAINS. MOISTURE IS EXPECTED TO INCREASE THURSDAY
WITH LOW PRESSURE ACROSS WEST TX AS A 500MB TROUGH ACROSS THE
WESTERN UNITED STATES APPEARS TO CUT-OFF AS A LOW/TROUGH AND DROP
SOUTHWARD ACROSS WEST TX AND NORTHERN MEXICO FRIDAY INTO SATURDAY.
ANOTHER COLD FRONT IS PROGGED TO MOVE THROUGH THE LOWER RIO GRANDE
VALLEY FRI AFTERNOON BUT MOST OF THE CONVECTION WILL LIKELY BE
ACROSS SOUTHEAST TX SIMILAR TO TODAYS EVENT. THIS WILL BRING
ANOTHER SHOT OF COOLER AIR BUT WITH THE 500MB TROUGH/LOW HANGING
BACK TO THE WEST...THE MODELS ARE FAIRLY CONSISTENT WITH
OVERRUNNING DEVELOPING SATURDAY AS WELL AS THE POSSIBILITY OF
ELEVATED CONVECTION. THIS WILL LIKELY CONTINUE UNTIL THE 500MB LOW
MOVES EASTWARD ACROSS SOUTHWEST TX SATURDAY BRINGING AN END TO
RAIN CHANCES FROM WEST TO EAST LATE SATURDAY AS AN AREA OF LOW
PRESSURE DEVELOPS OVER THE WESTERN GULF OF MEXICO AND LIFTS
NORTHWARD SAT NIGHT. HIGH PRESSURE BUILDING INTO SOUTH TX SUNDAY
WITH NORTHWEST FLOW ALOFT SHOULD PROVIDE DRY WEATHER INTO EARLY
NEXT WEEK WITH TEMPERATURES WARMING THROUGH THE REST OF THE PERIOD
AS RETURN FLOW DEVELOPS LATE MONDAY.
&&

.AVIATION...PREVAIL VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS WITH TEMPO MVFR CONDITIONS IN CIGS/VSBYS IN ANY SHOWERS OR
THUNDERSTORMS.  WINDS WILL BE MODERATE TO STRONG FROM THE SOUTHEAST
THIS AFTERNOON AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA
LATER TODAY.  MODERATE NORTH WINDS WILL PREVAIL LATE THIS AFTERNOON
AND TONIGHT IN THE WAKE OF THE COLD FRONT.
&&

.MARINE...BUOY020 REPORTED SOUTH TO SOUTHEAST WINDS AT 12 TO 16
KNOTS AND SEAS 4.6 FEET WITH AN 8 SECOND PERIOD. WINDS AND SEAS ARE
STILL BELOW SMALL CRAFT ADVISORY CRITERIA OVER THE OPEN WATERS.
THE COLD FRONT IS PRESENTLY OVER SOUTH TEXAS AND WILL MOVE THROUGH
THE COASTAL WATERS OF DEEP SOUTH TEXAS LATE THIS AFTERNOON.
THEREFORE WILL NOT BEGIN THE SMALL CRAFT ADVISORY ABOUT 4 PM THIS
AFTERNOON.  WINDS HAVE ALREADY REACHED SMALL CRAFT ADVISORY CRITERIA
OVER THE LAGUNA SO WILL BEGIN THE SMALL CRAFT ADVISORY FOR THAT AREA
AT THIS TIME.   WINDS SHIFT BACK TO THE SOUTHEAST BY MIDNIGHT
THURSDAY AS HIGH PRESSURE MOVES TO THE EAST. WINDS LATER IN THE WEEK
WILL BE GUSTY IN RESPONSE TO A SECOND APPROACHING COLD FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  54  70  57  77 /  30   0   0   0
BROWNSVILLE          54  72  57  77 /  20   0   0   0
HARLINGEN            52  72  54  79 /  20   0   0   0
MCALLEN              52  75  54  79 /  20   0   0   0
RIO GRANDE CITY      49  76  53  79 /  20   0   0   0
SOUTH PADRE ISLAND   55  67  59  76 /  30   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR GMZ130-132-
     135.

     SMALL CRAFT ADVISORY UNTIL 3 AM CST WEDNESDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
MARINE/AVIATION...65
MESO...MARTINEZ
Hazardous weather outlook, Feb 12, 5:17 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
517 AM CST TUE FEB 12 2008

TXZ248>257-131200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
517 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS AND THE ADJACENT
COASTAL WATERS LATER THIS AFTERNOON. WHILE RAIN CHANCES ARE
LOW...SOME THUNDERSTORMS ALONG THE FRONT COULD PRODUCE SOME GUSTY
WINDS AND SMALL HAIL.

WINDS BEHIND THE FRONT WILL REACH 25 KNOTS ACROSS THE COASTAL
WATERS OVERNIGHT. SMALL CRAFT ADVISORIES WILL BE IN EFFECT
STARTING AT THAT TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SECOND COLD FRONT IS EXPECTED LATE IN THE WEEK OR EARLY
SATURDAY. WINDS WILL AGAIN BE GUSTY AFTER THE FRONT PASSES...WITH
SMALL CRAFT ADVISORIES LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Starr

When
February 12, 3:00 PM CST to 7:00 PM CST
Where
Starr forecast zone
Reported by
Park/Forest Service
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

A wildfire rapidly grew to 1200 acres, located between Farm to Market (FM)Road 1017, and FM 755, west of Alaniz Road, near La Gloria in south central Starr County. Four homes were threatened and saved. Blackhawk helicopters responded with suppressants. The Texas Forest Service and numerous local fire departments also responded, as did the City of McAllen Public Works Department. The fire was contained with no injuries.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85236.